Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Have elevated cholesterol, GGT and HDl level. Prescribed liptor. Is this medicine safe?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
44. female. nondrinker. nonsmoker. 130lbs. 5.5. cholesterol at 240. HDL at 130. GGT at 87. Doctor prescribing Liptor. Is this really wise? lifelong dependency on statin drug? hematology shows low MPV and low MCHC and high basophil% at
Posted Sat, 9 Mar 2013 in Cholesterol
Answered by Dr. Shoaib Khan 1 hour later

Thank you for writing to us.

From the values you have given us, your total cholesterol level is indeed high and this level of 240 mg/dl puts you at a high risk for coronary artery disease. Although your HDL (good cholesterol) level is 130 mg/dl, which is good, we will still have to control your cholesterol levels before it can cause any serious repercussions.

Treatment options include:
-Increased physical activity
-TLC diet
-Cholesterol lowering medication (like statins)

I understand your concern, but the first three treatment options are more or less for maintenance of a normal or close to normal cholesterol level, and are mildly contributory in lowering such high levels of cholesterol.

Yes ma'am, this would be the best option now. Lowering of such high levels of cholesterol can be achieved only with medications as of now, once your cholesterol levels are better controlled, we can wean you off the medications provided you maintain your cholesterol levels with the first three mentioned treatment options on the list.

I hope I have succeeded in providing the information you were looking for. Please feel free to write back to me for any further clarifications. I would gladly help you.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Have elevated cholesterol, GGT and HDl level. Prescribed liptor. Is this medicine safe? 49 minutes later
Thank you very much doctor. I appreciate your answer. Will follow for three months and adjust diet as well. However, I did read this article which does give one pause for a moment to consider.


Would be interested to hear your thoughts on the futility of medications to lower cholesterol unless heridatary in nature.

thank you again.
Answered by Dr. Shoaib Khan 17 minutes later
Hi once again.

I have gone through the link you provided. This particular doctor speaks through experience, I cannot dismiss his reports and observations, but medicine is a field which has developed over the years. Everything that is known is after extensive research, observation, tests and then a conclusion. There have been exceptions to this, but a majority always prevails. We cannot treat patients taking into consideration a minority. I hope you understand this. Doctors from around the world have related to a high cholesterol level resulting in major cardiovascular conditions. So why take a chance?

In my opinion all long-term medications have their adverse effects, which is why I advise you take these medications only till your cholesterol levels are at a more controlled level. Once that is achieved, we can wean you off the medication after which you follow your condition up with lifestyle changes.

I hope this information helps. Do write back to me for any further clarifications or you can rate my answers after closing the discussion.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor